Ohio, 2004

Hail in Ohio, May 21, 2004

May 21, 2004 · NWS CLE · 22 events in 14 counties and zones

22 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$137,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 21, 1:23 PM EST, 12 minutes earlier.

Area forecast discussion, May 21, 1:23 PM EST, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OHIO
223 PM EDT FRI MAY 21 2004

.DISCUSSION...
HAVE DECIDED TO GO WITH A FLOOD WATCH FOR THE ENTIRE CWFA. LINE
STARTING TO PIVOT AND TRAIN OVER NE IN AND NW OH. AM VERY CONCERNED
ABOUT N CENTRAL OHIO WHERE FLOODING ALREADY OCCURED THIS AM.

REMAINDER OF DISCUSSION BELOW....

BUSY DAY WITH ALL OF THE MORNING FLOODING...AND NOW THE SEVERE
WEATHER...SO NOT A GREAT DEAL OF TIME FOR DISCUSSION. MAIN FOCUS
WILL BE THE SHORT TERM. LOOKS LIKE THE DEVELOPING LINE WILL PASS
THRU CLE AREA BY 22Z AND ERI BY 03Z OR SO. AM CONCERNED ABOUT HOW
THE LINE IS BECOMING ORIENTED. WAS ORIENTED N-S...AND IT IS NOW
PIVOTING TO A MORE NE-SW ORIENTATION. MAY NEED TO GO WITH A FLOOD
WATCH IF TSTMS START TO TRAIN OVER ONE SPOT. FFG FOR SOME OF THE
SATURATED AREAS ONLY 1.4 INCHES IN 3 HRS AND .7 INCH IN 1 HR. GOOD
NEWS IS THAT PCPN MAY END AFTER THIS LINE MOVES THRU AS WILL BE IN
THE WARM SECTOR OVERNIGHT. SHOULD BE WARM AND MUGGY TONIGHT WITH
TEMPS IN THE UPR 60S. DWPTS IN THE 70S MAY EVEN KEEP TEMPS EVEN
WARMER OVERNIGHT.

AREA SHOULD BE CAPPED OFF FOR PART OF THE DAY ON SAT IN THE WARM
SECTOR. CAPES DO RISE TO AROUND 2000 J/KG...WITH A WEAKENING CAP. AM
A LITTLE CONCERNED ABOUT THE VORT WHICH THE ETA SHOWS MOVING THRU
DURING THE AFTN. WILL KEEP CHC POPS...MAINLY IN THE AFTN. COULD SEE
A 90 DEG READING WITH FULL SUN AND 850MB TEMPS BTWN 16 AND 18C.

CONTINUED HOT AND MUGGY FOR SAT NIGHT AND SUN. WILL KEEP A CHC OF
THUNDER OVERNIGHT WITH ANY POSSIBLE MCS OVERNIGHT. WILL KEEP A CHC
OF THUNDER ON SUNDAY AND SUN NIGHT AS THE UPR TROUGH APPROACHES AND
THE FRONT BECOMES STATIONARY OVER NRN OH SUN NIGHT AND MON. TEMPS
CONTINUED WELL ABV NORMAL.

HPC GUIDANCE LOOKS VERY REASONABLE FOR THE EXTENDED. STILL LOOKS
LIKE A COOLDOWN FOR THE MIDDLE OF NEXT WEEK AS THE UPR LOW OVER THE
PAC NW EJECTS INTO THE PLAINS TUE AND INTO THE GTLKS BY WED. COOLEST
DAY OF THE EXTENDED LOOKS LIKE IT WILL BE WED WITH HIGHS ONLY IN THE
60S. WILL ATTEMPT TO GO DRY ON THU WITH RIDGING OVERHEAD BUT THE GFS
SHOWS WARM ADVECTION QUICKLY BUILDING INTO THE LAKES BY THU NIGHT AS
HEIGHTS BUILD ACROSS THE REGION. STILL LOOKS LIKE A RELATIVELY WET
PATTERN IN THE EXTENDED.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH THROUGH TONIGHT.
     SEVERE THUNDERSTORM WATCH UNTIL 5 PM WEST OF CLE TO MILLERSBURG
     LINE.
PA...FLOOD WATCH THROUGH TONIGHT.

&&

MRD
Hazardous weather outlook, May 21, 6:24 AM EST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
724 AM EDT FRI MAY 21 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-211423-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
724 AM EDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

SPC HAS INDICATED THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS
ACROSS NORTH OHIO AND NORTHWEST PENNSYLVANIA TODAY.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TONIGHT AND SATURDAY
ACROSS NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 21, 12:25 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
125 PM EDT FRI MAY 21 2004

OHZ003-006>008-017-018-027-211815-
HANCOCK OH-LUCAS OH-OTTAWA OH-SANDUSKY OH-SENECA OH-WOOD OH-WYANDOT
OH-
125 PM EDT FRI MAY 21 2004

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 PM EDT...

A LINE OF STRONG TO SEVERE THUNDERSTORMS IN MOVING ACROSS MUCH OF SOUTHERN
LOWER MICHIGAN AND NORTHERN INDIANA.  THESE STORMS ARE MOVING EAST
IN BETWEEN 50 TO 60 MILES AN HOUR AND WILL BE MOVING INTO NORTHWEST
OHIO BY 2 PM.

THE STORMS ARE EXPECTED TO REACH TOLEDO...BOWLING GREEN AND FINDLAY
AROUND 230 PM.  THESE STORMS WILL MOVE TO THE COUNTIES EAST OF THESE
CITIES AROUND 300 PM.

THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS IN NORTHERN
INDIANA. IF THESE STORMS MAINTAIN CURRENT MOVEMENT AND INTENSITY...WARNINGS
MAY NEED TO BE ISSUED WITHIN THE NEXT FEW HOURS.

STAY TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL MEDIA FOR FURTHER
UPDATES OR POSSIBLE WARNINGS.

GARNET

The radar

The Detroit radar (KDTX), 117 km away, was scanning. The volume nearest the first event began at 18:37 UTC.

Open the radar archive at this moment

Event by event

22 hail. Local standard time, as filed.

Hail, Lucas

When
May 21, 1:35 PM EST to 1:40 PM EST
Where
Lucas County, Toledo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.650, -83.550

Penny to nickel size hail was observed.

Hail, Wood

When
May 21, 1:39 PM EST
Where
Wood County, Rossford
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.617, -83.567

Penny size hail was observed.

Hail, Wood

When
May 21, 1:42 PM EST to 1:43 PM EST
Where
Wood County, Perrysburg
Measured
1.75 in hail
Property damage
$125,000
Reported by
TRAINED SPOTTER
Coordinates
41.567, -83.633

Quarter to golf ball size hail was observed. Many cars were damaged.

Hail, Ottawa

When
May 21, 2:10 PM EST
Where
Ottawa County, Port Clinton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.517, -82.950

Penny size hail was observed.

Hail, Seneca

When
May 21, 2:25 PM EST
Where
Seneca County, Tiffin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.100, -83.167

Penny size hail was observed.

Hail, Crawford

When
May 21, 2:40 PM EST
Where
Crawford County, Galion
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.733, -82.783

Penny size hail was observed.

Hail, Lorain

When
May 21, 2:47 PM EST to 2:48 PM EST
Where
Lorain County, Elyria
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.367, -82.100

Penny size hail was observed.

Hail, Cuyahoga

When
May 21, 2:55 PM EST
Where
Cuyahoga County, Bay Vlg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.483, -81.900

Penny size hail was observed.

Hail, Cuyahoga

When
May 21, 2:58 PM EST
Where
Cuyahoga County, Fairview
Measured
1 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.467, -81.850

Quarter size hail was observed.

Hail, Seneca

When
May 21, 3:09 PM EST
Where
Seneca County, Attica
Measured
1 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.067, -82.883

Quarter size hail was observed.

Hail, Cuyahoga

When
May 21, 3:09 PM EST
Where
Cuyahoga County, Cleveland
Measured
1 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.467, -81.750

Quarter size hail was observed.

Hail, Cuyahoga

When
May 21, 3:10 PM EST
Where
Cuyahoga County, Rocky River
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.467, -81.850

Nickel size hail was observed.

Hail, Marion

When
May 21, 3:15 PM EST
Where
Marion County, Marion
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.583, -83.133

Nickel size hail was observed northeast of Marion.

Hail, Cuyahoga

When
May 21, 3:20 PM EST
Where
Cuyahoga County, Oakwood
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.367, -81.500

Penny size hail was observed.

Hail, Medina

When
May 21, 3:21 PM EST
Where
Medina County, Lodi
Measured
1 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.033, -82.017

Quarter size hail was observed two miles east of Lodi.

Hail, Wayne

When
May 21, 3:29 PM EST
Where
Wayne County, Rittman
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.967, -81.783

Penny to nickel size hail was observed.

Hail, Richland

When
May 21, 3:33 PM EST
Where
Richland County, Shelby
Measured
1 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.883, -82.650

Quarter size hail was observed.

Hail, Medina

When
May 21, 3:40 PM EST
Where
Medina County, Lodi
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.033, -82.017

Penny size hail was observed.

Hail, Wayne

When
May 21, 3:44 PM EST
Where
Wayne County, Wooster
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.800, -81.933

Penny size hail was observed.

Hail, Stark

When
May 21, 3:56 PM EST
Where
Stark County, Waynesburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.667, -81.250

Penny size hail was observed.

Hail, Knox

When
May 21, 3:58 PM EST
Where
Knox County, Millwood
Measured
1 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.400, -82.283

Quarter size hail was observed.

Hail, Ashtabula

When
May 21, 4:00 PM EST
Where
Ashtabula County, Orwell
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.533, -80.883

Penny size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399641, 5399713, 5399577, 5399704, 5399708, 5399710, 5399709, 5399715, 5399714, 5399574, 5399718, 5399719, 5399717, 5399576, 5399705, 5399716, 5399573, 5399711, 5399706, 5399712, 5399575, 5399707.